GG is a 63-year old male who was diagnosed with Parkinson’s disease (PD) two years ago with a primary symptom of uncontrollable tremor. He was well controlled with amantadine up until recently when his disease progressed with increasing rigidity and bradykinesia. The neurologist has decided to prescribe dopamine agonist for GG.
Patient counseling to GG regarding dopamine agonist therapy should include which of the following? (Select all that apply.)
A. Delusions and hallucinations are more common with dopamine agonists compared to levodopa
B. Dopamine agonists have been shown to slow disease progression
C. Doses should be tapered slowly if therapy is discontinued
D. Involuntary movements (dyskinesias) are more common with dopamine agonists compared to levodopa
E. Sleep attacks similar to narcolepsy are a potential side effect
Answer and Rationale
The correct answers are A, C, and E. A good rule of thumb with all parkinsonism drugs as well as neuroactive drugs in general (antidepressants or antipsychotics for example) is to slowly titrate upward and titrate slowly downward in order to limit side effects (Answer C). Sleep attacks have been reported with dopamine agonists (Answer E). While delusions and hallucinations are worse with dopamine agonists compared to levodopa (Answer A), dyskinesias are less common with dopamine agonists (Answer D). Answer B is incorrect as none of these medications have been shown to slow disease progression in PD.
***NOTE*** The brand new NAPLEX Review Guide 3rd Edition edited by Scott Sutton, myself, Shareen El-Ibiary, and Keith Hecht is now available on AccessPharmacy! We have updated each topic along with new questions to help you prepare for the exam. A huge thanks go out to all our contributors as this was a massive undertaking that we are very proud of because we know it will help students prepare. The chapter below regarding Parkinson's Disease comes from the new edition.
Faulkner M. Parkinson Disease. In: Sutton S. eds. McGraw-Hill's NAPLEX® Review Guide, 3e New York, NY: McGraw-Hill; . http://accesspharmacy.mhmedical.com/content.aspx?bookid=2512§ionid=201034848. Accessed October 31, 2018.